|The cost of “progress”||6 October 2004|
Let us not assume that because the danger of one vaccine (hepatitis B) has finally been recognized, all others are safe. Let us not even assume that other drugs which have not been mentioned are safe.
I am one of the benzodiazepine (BZD) statistics - a group of drugs that were popular with the medical profession as an all-purpose quick-fix from 1960 to at least the late 1980s. They were inappropriately prescribed far too often and indeed, judging by the statistics, even though they are now controlled drugs, the number of repeat prescriptions still issued, indicates that they still are inappropriately prescribed in a number of instances.
Unfortunately whether prescribed for a sprained ankle or insomnia, the results are mostly the same. People become unwitting drug addicts and even if they are fortunate enough (after one or twenty years) to realize that the distressing symptoms they constantly endure are caused by BZDs, some never recover from the neuronal damage sustained.
Over the years, these people have been diagnosed with MS or ME. Perhaps the most tragic of all is that babies born to addicted mothers start life enduring the torture of withdrawal. How much this situation contributes to the ADHD statistics is a question nobody wants to examine.
It was while I was going through the prolonged post-withdrawal syndrome in the autumn of 1990, that I experienced a very severe reaction to a flu vaccination. While pain was part and parcel of the withdrawal syndrome, it now became so excruciating I could hardly move. At the time I was swimming every morning, but the pain and the newly developed sensitivity to chlorine in the water, put a stop to that. Some months later, I was diagnosed with ME.
The medical profession in general is quick to deny such reactions and symptoms since they are “only anecdotal”, but shamefully, they are equally quick to accept the pharmaceutical industry’s explanation that such complaints are the result of mental disorders.
Currently the fluoxetines of which prozac is one, are in the news. No longer can it be denied that these drugs trigger suicide in some children and teenagers. However, and still kept under wraps, is that they have the same effect upon adults. “Newspapers and scientific reports are pointing to an association between Prozac and compulsive self-destructive and murderous activities in a growing number of patients” said Peter Breggin M.D., in his book “Toxic Psychiatry”. That was in 1991. “I also fear there is a potential danger of permanent neurological disorders with the long-term use of Prozac. In the September 1989 Journal of Clinical Psychiatry, Joseph Lipinski, Jr., reports on five cases of akathisia caused by Prozac. The symptoms were objectively and subjectively indistinguishable from those produced by neuroleptics, including ‘severe anxiety and restlessness,’ floor pacing and sleeplessness, severe ‘jerking of extremeties,’ and ‘bicycling in bed or just turning around and around.’”
The progress of ME in my case has not been unusual. Cardiac complications have set in and congestive heart failure and pulmonary oedema were diagnosed in April of this year. Diuretics saved my life at the time, but a few weeks later, induced diabetes.
It took an optometrist to advise me that I needed to be tested for diabetes due to the dramatic deterioration in my eyesight. It is sad comment that the life threatening symptoms had already been described to one of the hospital physicians associated with my case and he had dismissed them. They were of course, “only anecdotal”! I was readmitted to hospital and spent the first three days on IV fluids.
Here in New Zealand, there is much concern over what has become a diabetes epidemic particularly amongst the Polynesian population. Since my own problems, I have learnt that a number of drugs have this effect - including psychotropic drugs.
Call it progress, profits, or conflicts of interest, the cost to the consumer has been unacceptably high for far to many years.
Competing interests: None declared